This is a multi-case simulation. The initial patient will present with a STEMI. The resident will need to arrange for cardiac catheterization and provide appropriate medical treatment. The exact moment these orders are completed, a stroke activation will be called for a patient eligible for tPA. Stroke protocol needs to be followed and tPA will need to be given. As soon as tPA is pushed, the resident will be handed an EKG with signs of hyperkalemia and told that a patient with depression has checked in. The resident will need to immediately evaluate the patient with hyperkalemia and give appropriate medications or they will decline. As they are pushing the medications, a Trauma Level One will be called. The trauma will be an open book pelvic fracture with hypotension and a positive FAST. The patient will need a pelvic binder, blood products, and go immediately to the OR. At this time, the resident will need to follow up on the stroke and hyperkalemia patients before evaluating the patient presenting with depression.
Geriatric Case 2: Chronic Digoxin Toxicity
An 85-year-old man presents after a fall at home. He is complaining of dizziness and has a HR of 30. Further assessment reveals chronic digoxin toxicity and a concurrent UTI with acute renal failure. The patient requires management of his bradycardia and acute renal failure with specific management of chronic digoxin toxicity including a discussion with toxicology and administration of Digibind.
A 62-year-old man presents to the ED with palpitations and general malaise. On initial assessment, the team finds out he had an LVAD placed within the last 1 month. The team will need to work through how to assess the patient’s vital signs appropriately and will discover the patient has a low MAP and a low-grade fever. On inspection, the patient’s drive line site will appear infected. The initial ECG will show features of hyperkalemia. After the initial assessment, the patient will progress to a PEA arrest requiring resuscitation by ACLS protocols. Labs will reveal an acute kidney injury and hyperkalemia. The patient will obtain ROSC when the hyperkalemia is treated.
A 46-year-old female presents to the ED complaining of fatigue, anorexia, and weight loss over the last two weeks. She had the “stomach flu” a couple weeks ago and thought she was getting over it. But now she feels very weak and seems to be vomiting again. On presentation, the patient will have mild hypothermia, hypoglycemia, and hypotension. The team will have to initiate fluid resuscitation and an initial workup. The patient’s blood pressure won’t respond to 4 L of IV fluids, forcing the residents to work through the differential diagnosis of shock. Eventually, they will receive critical VBG results that indicate a mild metabolic acidosis, hyperkalemia, and hyponatremia. The team will need to treat the hyperkalemia and initiate hydrocortisone therapy.
Tumour Lysis Syndrome
A 72-year-old male is brought in as a “code STEMI” to the resuscitation bay. He was recently diagnosed with ALL and had chemotherapy 3 days ago for the first time. The patient is severely hyperkalemic, which must be initially recognized and treated, hypocalcemic and hyperuricemic as a result of Tumour Lysis Syndrome and the metabolic derangements must be stabilized until emergent hemodialysis is arranged.
Dysrhythmia Secondary to Hyperkalemia
A 52 year-old male with end-stage renal disease (requiring dialysis) is brought in by EMS feeling weak and dizzy. He missed dialysis for the first time over the weekend to attend his niece’s wedding. On presentation, his heart rate is 50 and his ECG demonstrates a wide complex rhythm with peaked T waves that EMS interprets as a STEMI. If the team recognizes the possibility of hyperkalemia and treats it appropriately, the patient’s QRS will narrow. If the hyperkalemia is not recognized, the patient will arrest.